Texas, 2007

Flash Flood and Hail in Texas, April 25, 2007

April 25, 2007 · NWS SHV · 5 events in 3 counties and zones

An outbreak of severe weather occurred across portions of northeast Texas and northwest Louisiana during the early morning hours and afternoon hours of April 25th. This weather was spawned by a strong area of low pressure in the upper levels of the atmosphere across Oklahoma and southern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An outbreak of severe weather occurred across portions of northeast Texas and northwest Louisiana during the early morning hours and afternoon hours of April 25th. This weather was spawned by a strong area of low pressure in the upper levels of the atmosphere across Oklahoma and southern Kansas. Strong shear developed during the day |across the region...resulting in thunderstorms producing flash flooding...large hail and damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 24, 9:10 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Apr 24, 9:10 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1010 PM CDT TUE APR 24 2007

.DISCUSSION...

AREA RADARS SHOW A BUSY NIGHT ACROSS TEXAS...AS SQUALL LINES DEVELOP
AHEAD OF THE DRYLINE.  UPPER TROUGH IS NOW CENTERED OVER EXTREME SW
KS...AND JUST BEGINNING TO PUSH THE DRYLINE OFF THE CAPROCK.  KSHV
00Z SOUNDING WAS STILL QUITE CAPPED...AND ASIDE FROM THE EARLIER
SQUALL LINE THAT MOVED THROUGH SE OK/SW AR...CONVECTION HAS BEEN
HARD TO MAINTAIN IN THE CWA.  ALSO OF NOTE IS A WET-BULB ZERO IN
EXCESS OF 12 KFT...POSSIBLY WHY HAIL REPORTS WERE NON-EXISTENT OR
UNIMPRESSIVE.  HOWEVER...MID-LEVEL LAPSE RATES...HELICITY...AND
SHEAR FROM THE SOUNDING WARRANT LEAVING IN A MENTION OF SEVERE WX
THE REST OF THE NIGHT.  LATEST ETA IS TRICKLING IN...AND FORECAST
SOUNDINGS FOR KSHV SHOW THE CAP ERODING BETWEEN 06-09Z...SO NOT MUCH
CHANGE TO CURRENT WX GRIDS.  WE/LL ONLY UPDATE TO CURRENT
CONDITIONS.  UPDATES WILL GO OUT AT 04Z...WHEN TORNADO WATCH 176
EXPIRES...AND POSSIBLY OTHER WATCHES ISSUED.

&&

.AVIATION...

MVFR AND VFR CIGS CONTINUE THIS AFTERNOON. CIGS WILL LOWER TONIGHT
TO MVFR WITH POSSIBLE IFR IN EAST TEXAS. SCATTERED TSRA WILL OCCUR
THIS EVENING OVER THE WESTERN HALF OF THE FOUR STATE AREA...WITH A
SQUALL LINE DEVELOPING LATE TONIGHT AND MOVING FROM WEST TO EAST
ACROSS THE AREA WEDNESDAY MORNING. TSRA WILL BE NUMEROUS DURING THE
MORNING WEDNESDAY. CIGS AND VISIBILITIES WILL BE MVFR FOR MUCH OF
THE MORNING WEDNESDAY...WITH VFR CIGS MOVING INTO NORTHEAST AND EAST
TEXAS IN THE AFTERNOON ON WEDNESDAY. A FEW OF THE THUNDERSTORMS
TONIGHT AND WEDNESDAY MAY PRODUCE HIGH WINDS AT A FEW TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT TUE APR 24 2007/

DISCUSSION...
VERY POTENT CLOSED LOW NEAR PANHANDLE REGION WILL MOVE SLOWLY ESE ACROSS
OK TONIGHT AND WED. SCATTERED TSTMS DEVLOPING FROM FTW INTO SE OK.
FURTHER WEST...BROKEN LINE TSTMS ALONG DRYLINE. THUS...ALREADY TWO
REGIONS OF CONCERN...WITH CONVECTION POSSIBLE ALONG SECONDARY
BOUNDARIES LATER TONIGHT. 18Z SOUNDING AT FTW SHOWED A SIX HOUR
INCREASE IN K INDEX FROM 19 TO 37...AND HELICITY AROUND 200 WITH
45 KNOT LOW LEVEL JET. MODEL SOUNDING INDICATE THIS MODERATELY
HIGH HELICITY TO INCREASE. IN ADDITION...SOUTHERLY UPPER JET IN
EXCESS OF 100 KNOTS AHEAD OF UPPER LOW WILL SERVE BOTH TO PUMP
DEEP MOISTURE ACROSS EAST TX LATER TONIGHT...AND TO PRODUCE
EXTREME UPPER DIVERGENCE OF BOTH SPEED AND DIRECTIONAL COMPONENT.
SATURATED COLUMN AND POSSIBLE SLOWING OF SYSTEM DUE IN PART TO
OBSTRUCTION OF SUCH A STRONG SOUTHERLY UPPER LEVEL
JET...TRANSITION MORE FROM SEVERE TO VERY HEAVY RAIN EVENT. IN THE
MEANTIME...DRY AIR ABOVE LOADED GUN SHAPED SOUNDINGS ENHANCE
SEVERE THREAT...ESPECIALLY FOR LARGE HAIL. AS FFG VALUES FAIRLY HIGH...
WILL WAIT A FEW HOURS BEFORE DECIDING ON FLOOD WATCH.
OTHER QUESTION WILL BE EXISTENCE AND INTENSITY OF ANOTHER ROUND OF TSTMS
RIGHT ALONG FRONT DURING DAY ON WED. INHIBITING FACTOR WILL BE A
VERY WORKED OVER AIRMASS BY THAT TIME AND DRY SLOTTING FROM SE TX.
WEAK FRONT WILL DRAG INTO AT LEAST NORTHERN PORTIONS OF AREA WITH
SHORTWAVE IN NW FLOW ALOFT FRIDAY NIGHT. PUT IN LOW CHANCE POPS.
NEXT WEEK PREDOMINATE SOUTHERLY FLOW. MAY SEE HIGHS CLIMB WELL
INTO THE 80S. /VII/

AVIATION...
MVFR AND VFR CIGS CONTINUE THIS AFTERNOON. CIGS WILL LOWER TONIGHT
TO MVFR WITH POSSIBLE IFR IN EAST TEXAS. SCATTERED TSRA WILL OCCUR
THIS EVENING OVER THE WESTERN HALF OF THE FOUR STATE AREA...WITH A
SQUALL LINE DEVELOPING LATE TONIGHT AND MOVING FROM WEST TO EAST
ACROSS THE AREA WEDNESDAY MORNING. TSRA WILL BE NUMEROUS DURING THE
MORNING WEDNESDAY. CIGS AND VISIBILITIES WILL BE MVFR FOR MUCH OF
THE MORNING WEDNESDAY...WITH VFR CIGS MOVING INTO NORTHEAST AND EAST
TEXAS IN THE AFTERNOON ON WEDNESDAY. A FEW OF THE THUNDERSTORMS
TONIGHT AND WEDNESDAY MAY PRODUCE HIGH WINDS AT A FEW TAF SITES./03/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  75  56  77 /  70  70   0  10
MLU  66  76  58  76 /  50  70   0  10
DEQ  66  74  50  71 /  70  50  20  10
TXK  65  75  55  74 /  70  60  20  10
ELD  64  74  56  75 /  60  60  20  10
TYR  67  75  55  76 /  70  40   0  10
GGG  67  76  55  75 /  70  40   0  10
LFK  68  77  56  78 /  70  70   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

17/44/15
Hazardous weather outlook, Apr 24, 11:00 AM CST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE APR 24 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BEGIN TO GRADUALLY INCREASE THIS
AFTERNOON OVER THE FOUR STATE AREA...AS A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM SLIDES EAST ALONG THE KANSAS AND OKLAHOMA STATE LINE.
A MODERATE RISK OF SEVERE THUNDERSTORMS IS IN PLACE ALONG AND
NORTHWEST OF THE I-30 CORRIDOR...WHERE THE BEST SHEAR AND INSTABILITY
WILL BE ACROSS NORTHEAST TEXAS...EXTREME SOUTHWEST ARKANSAS...AND
SOUTHEAST OKLAHOMA. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP BY MID TO LATE AFTERNOON ALONG AND AHEAD OF THE DRYLINE
ACROSS CENTRAL OKLAHOMA AND NORTH TEXAS AND THEN PUSH EASTWARD INTO
THE FOUR STATE AREA LATE THIS AFTERNOON AND INTO MUCH OF THE EVENING.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES POSSIBLE.  ACROSS MUCH OF THE
REMAINDER OF THE FOUR STATE AREA...COVERING EAST TEXAS...NORTH
LOUISIANA AND SOUTH ARKANSAS...PERSISTENT CLOUD COVER AND RAINFALL
MAY LIMIT THE AMOUNT OF INSTABILITY AVAILABLE...BUT AS THIS A
DYNAMICALLY STRONG SYSTEM...THERE IS A SLIGHT RISK OF SEVERE WEATHER
IS IN PLACE FOR THE EVENING TIME FRAME OVER ALL BUT THE
EXTREME SOUTHEAST CORNER OF THE FOUR STATE AREA...FROM HEMPHILL
TEXAS...TO MONROE LOUISIANA.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVERNIGHT OVER
SOUTHCENTRAL TEXAS ALONG AND AHEAD OF THE DRYLINE...AND WILL MOVE
INTO EAST TEXAS...NORTH LOUISIANA...AND SOUTHWEST ARKANSAS DURING
WEDNESDAY MORNING. LARGE HAIL AND DAMAGING WINDS WILL CONTINUE TO BE
THE PRIMARY THREATS WITH THESE STORMS...AND STILL THE POSSIBILITY
OF AN ISOLATED TORNADO. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS...WITH ONE TO THREE INCH RAINFALL
TOTALS MAINLY SOUTH OF INTERSTATE 20. THE SHOWERS AND THUNDERSTORMS
WILL EXIT THE REGION BY WEDNESDAY AFTERNOON...WITH SLIGHTLY COOLER
BUT DRIER AIR GRADUALLY FILTERING BACK INTO THE AREA.

AREA RESIDENTS AND SPOTTERS SHOULD CONTINUE TO MONITOR THE
LATEST FORECASTS AND STATEMENTS ISSUED BY THE NATIONAL WEATHER
SERVICE IN SHREVEPORT CONCERNING THIS SYSTEM AS IT SLOWLY MOVES
THROUGH THE AREA DURING EARLY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

EARLY WEDNESDAY STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING OVER
EAST TEXAS...NORTH LOUISIANA AND SOUTH ARKANSAS WITH LARGE HAIL AND
DAMAGING WINDS STILL POSSIBLE THREATS WITH THESE STORMS...AND
STILL AN ISOLATED TORNADO THREAT.  PERHAPS MORE LIKELY WOULD BE THE
THREAT FOR FLOODING WHICH MAY DEVELOP WITH MORE LOCALLY HEAVY
RAINFALL POSSIBLE OVER PREVIOUSLY RAIN SOAKED AREAS.  OTHERWISE...A
WEAK SYSTEM MAY TOUCH OFF SOME MORE SHOWERS AND THUNDERSTORMS LATE
FRIDAY AND EARLY SATURDAY...BUT NO OTHER HAZARDOUS WEATHER IS
EXPECTED DAYS TWO THROUGH SEVEN...BEYOND WHAT MAY CONTINUE INTO EARLY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON...TONIGHT AND EARLY
TOMORROW.

VII

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Smith

When
April 25, 2:14 AM CST to 6:00 AM CST
Where
Smith County, Tyler
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.350, -95.300

Excessive heavy rainfall fell across Smith County during the early morning hours of May 25th. Flash flooding was reported across parts of the county...especially in Tyler where major street flooding was reported near the local hospital.

Thunderstorm Wind, Angelina

When
April 25, 4:00 AM CST
Where
Angelina County, Huntington
Measured
53 kt (61 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
31.280, -94.580

Straight line wind gusts downed trees and power lines across portions of Huntington, Texas in eastern Angelina County. Tin was also removed from a residence in town. One tree fell atop a home in town as well.

Lightning, Bowie

When
April 25, 4:40 AM CST
Where
Bowie County, 5 mi SW of Texarkana
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.379, -94.111

A lightning strike hit a saltwater tank disposal system from an oil well in the Liberty Eylau community. The explosion blew the top off one of the tanks 50 yards into another yard. Some residents were evacuated as there was a concern over toxic smoke.

Lightning, Smith

When
April 25, 2:25 PM CST
Where
Smith County, Tyler
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.350, -95.300

Lightning struck a home in the Hollytree subdivision of South Tyler resulting in a fire. The home suffered moderate damage.

Hail, Angelina

When
April 25, 5:54 PM CST
Where
Angelina County, 2 mi N of Lufkin
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.379, -94.730

Hail reported at the north loop at Hwy 59.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21184, 23355, 21186, 23411, 21195.